Loading...
 

Volume 29, Issue 4, December 2018

Sign in to download the Issue in PDF format.

Mediterr J Rheumatol 2018;29(4):217-20
Management of mycophenolate mofetil-induced acne in patients with Systemic Lupus Erythematosus: report of four cases and review of the literature
Authors Information

Lupus Clinic, Sezione di Reumatologia, Dipartimento di Medicina Interna, Sapienza Università di Roma, Rome, Italy

Abstract
BACKGROUND: Mycophenolate mofetil (MMF) is an immunosuppressive drug currently used to treat Systemic Lupus Erythematosus (SLE). In addition to clinical efficacy, MMF use is also supported by a favourable profile of tolerance, with main side effects being nausea, diarrhea, headache, and, less frequently, leucopoenia. Acne is a relatively frequent adverse reaction to MMF that requires specific treatment and drug suspension. INVESTIGATIONS: Herein, we describe four cases of MMF-induced acne, none reporting past medical history of acne. The patients were diagnosed with SLE and lupus nephritis and treated with MMF. They developed papulo-pustular and nodular skin lesions consistent with acne. The lesions occasionally showed the appearance of macrocomedones or of unusual, nodular, oedematous lesions in gluteal region, or they had abscess-like features. Culture test demonstrated the presence of Staphylococcus Aureus. They resolved after MMF withdrawal and therapy with tetracycline and local pseudomonic-acid. CONCLUSIONS: Staphylococcus Aureus skin-localized infections inducing inflammatory/infectious acne may be a relatively frequent side-effect of MMF therapy in SLE. As soon as generalized, severe infections, due to Staphylococcus Aureus, may also occur in patients treated with MMF and even if antibiotics therapy is usually relatively effective, at least temporary MMF suspension may be suggested.